Skip to content
Includes Expert Content
spotting
avatar
wendy5555 posted:
has anyone been in "the pause" for about 4 years and start spotting? it's very light and sometimes it is just a faint spot and never need a pad or anything. is it normal to be spotting during menopause?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear wendy: Very light spotting would still be considered "post-menopausal bleeding." Some POSSIBLE causes for very light spotting in a postmenopausal women not using estrogen might include:

1. Vaginal atrophy---Very thinned out vaginal tissues can sometimes produce light spotting, especially after intercourse. Even the tissue around the urethra can be very fragile without estrogen and produce pink spots when rubbed by underwear.

2. Atrophic uterine lining--A very thinned out lining in the uterus can become less stable and begin to spot. This can happen to women on birth control pills or DepoProvera where the lining also gets thinner over time.

3. An overly thickened lining of the uterus---A too-thick lining can also produce spotting as the lining begins to shed under its own weight. This is more common in heavy set women.

4. Polyps of the lining of the uterus/cervical canal--This is usually more apparent after intercourse.

5. Isolated area of abnormal, precancerous cells---While this is the most rare it is the most worrisome.

Given the variety of possible culprits I would urge you to see your GYN for the most "for sure" answer. A brief in office ultrasound can quickly measure the thickness of the uterine lining and check for areas of irregularity in the lining. If indicated a biopsy of the lining can rule out polyps or abnormal cells. Hopefully this is just a very thin lining issue.

Yours,
Jane


Helpful Tips

Keep Searching
Joanna, I just wanted to add my own experience of endometriosis. My period began about 2 months before my 16th birthday - yes very late. ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.